Alert archive / Massachusetts / Winter Weather Advisories in 2021

Winter Weather Advisory 16, NWS Boston/Norton, MA

December 10, 2021Franklin County, Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this winter weather advisory at Dec 10, 2021, 10:03 PM EST for Franklin County, Middlesex County, Worcester County, Massachusetts. It took effect at Dec 11, 2021, 5:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 10:03 PM EST (03:03 UTC)
In effect from
Dec 11, 2021, 5:00 AM EST
Expired
Dec 11, 2021, 9:00 AM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS41 KBOX 110303
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
1003 PM EST Fri Dec 10 2021

MAZ004-026-111400-
/O.NEW.KBOX.WW.Y.0016.211211T1000Z-211211T1400Z/
Northern Worcester MA-Northern Middlesex MA-
Including the cities of Barre, Fitchburg, and Ayer
1003 PM EST Fri Dec 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 9 AM EST
SATURDAY...

* WHAT...Light freezing rain expected.

* WHERE...Northern Worcester MA and Northern Middlesex MA 
  Counties.

* WHEN...From 5 AM to 9 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions at the start of the
  day Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

WTB
2 follow-up statements
894 
WWUS41 KBOX 110841
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
341 AM EST Sat Dec 11 2021

MAZ004-026-111400-
/O.CON.KBOX.WW.Y.0016.211211T1000Z-211211T1400Z/
Northern Worcester MA-Northern Middlesex MA-
Including the cities of Barre, Fitchburg, and Ayer
341 AM EST Sat Dec 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Light freezing rain is expected in a few spots.

* WHERE...Northern Worcester MA and Northern Middlesex MA 
  Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Plan on slippery road conditions for a few hours this
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

WTB
431 
WWUS41 KBOX 111157
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
657 AM EST Sat Dec 11 2021

MAZ002-003-111400-
/O.EXB.KBOX.WW.Y.0016.211211T1200Z-211211T1400Z/
Western Franklin MA-Eastern Franklin MA-
Including the cities of Charlemont, Greenfield, and Orange
657 AM EST Sat Dec 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Light freezing rain in a few spots expected.

* WHERE...Western Franklin MA and Eastern Franklin MA Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Plan on slippery road conditions for a few hours this
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MAZ004-026-111400-
/O.CON.KBOX.WW.Y.0016.000000T0000Z-211211T1400Z/
Northern Worcester MA-Northern Middlesex MA-
Including the cities of Barre, Fitchburg, and Ayer
657 AM EST Sat Dec 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Light freezing rain is expected in a few spots.

* WHERE...Northern Worcester MA and Northern Middlesex MA 
  Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Plan on slippery road conditions for a few hours this
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 10, 10:00 PM EST, 3 minutes earlier.

Area forecast discussion, Dec 10, 10:00 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1000 PM EST Fri Dec 10 2021

.SYNOPSIS...
A warm front approaches New England from the south late tonight,
resulting in patchy dense fog and scattered showers toward daybreak.
Showers with locally heavy rain and areas of dense fog will
accompany the frontal passage Saturday morning into midday. Then a
much milder airmass overspreads the region Saturday afternoon with
highs in the upper 50s to lower 60s. The trailing cold front brings
scattered showers with locally heavy rain to the region Saturday
evening, with strong winds to Cape Cod and the Islands. Blustery and
dry Sunday into Monday with above normal temperatures. A warm
front may bring limited chances for precipitation Wednesday.
Even milder temperatures and continued largely dry weather
expected for late in the week, ahead of a cold frontal passage
later Friday or early in the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
10 PM Update...

Patchy clouds over the region, but there were a lot of clear
spots at 9 PM. Low clouds are filling in from NY/PA and should
expand across Srn New England overnight.

Evening temps cleared substantially under the mostly clear
skies, with hourly temps 4-6F below forecast. We adjusted these
values. Still expect temps to start climbing as clouds thicken
overhead, but with the temps starting several degrees lower
there would seem to be a higher chance of light freezing precip
in the Worcester Hills at the start...roughly 5A to 9 AM.
Although not extensive, it may generate slippery spots on the
cold surfaces late tonight/early Saturday morning. So we have
issued a Winter Weather Advisory for light freezing rain in NW
Middlesex Co MA and Northern Worcester Co MA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
400 pm update...

Saturday...

Strongest WAA aloft occurs in the morning into midday, thus showers
will be most numerous then. Good moisture advection with PWATs
climbing to 1.5 inches. Therefore, some heavy downpours possible.
Given warm front will be along the south coast in the morning, could
be dealing with areas of dense fog as this boundary lifts northward.

Warm sector overspreads the region in the afternoon and early
evening, with highs climbing into the upper 50s and lower 60s, as
925 mb temps peaking around +14C! Should be mainly dry in the warm
sector but can't rule out a few low top showers. Low level SW jet
cranks up to about 75 kt by 00z across Cape Cod and the Islands. So
becoming windy all areas, except the CT river valley, where shallow
cool air takes much of the day to erode and precludes stronger winds
mixing into the valley. This shallow cool air may promote areas of
dense fog during the morning, before eroding in the afternoon. This
will also limit highs in the CT river valley to the low and mid 50s
late in the day.

Wind advisory has been posted for Cape Cod and the islands, for SSW
winds 25-35 mph sustained with gusts up to 50 mph. Therefore, winds
may reach advisory threshold either sustained, gusts or both. Later
shifts may have to expand the wind advisory into coastal RI and
southern Bristol and Plymouth counties, if models continue to trend
toward stronger winds.

Saturday night...

Trailing cold front approaches the region and sweeps across the area
from roughly 02z west to 07z east. Hi res models suggest a broken
fine line of low top convection may accompany the frontal passage.
This will only enhance wind potential across Cape Cod and the
Islands where the low level jet traverses. Strong frontal scale
forcing coupled PWATs near 1.5 inches, will support brief heavy
downpours. Very low risk of isolated thunderstorms given marginal
instability aloft and surface based. However, low top convection
will likely not be accompanied by thunderstorms.

Behind the front, model soundings suggest post frontal winds may
briefly gusts to 40 kt/46 mph, but appears very marginal so no
headlines at the moment. In addition, 40 kt/46 mph may not have much
impact with trees fully de-leaf. However, over Cape Cod and Islands,
higher prob that prefrontal sustained and/or gusts are reached given
core of 75-80 kt 925 mb jet crosses this region. Rapid drying occurs
behind the front late Sat night into predawn hours of Sunday
morning.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights

* Blustery and dry with temperatures still a few degs above normal
  temps Sunday and Monday.

* Warm front later on Wed may bring light showers but better chances
  in northern New England.

* Even milder temperatures by mid-December standards for mid to late
  in the week.

Details:

Broad 1030 mb high pressure over the central Appalachians, with
ridging extending into Southern New England to begin the period.
Despite cooler profiles aloft Sunday, the overall air mass is rather
mild for mid December with above-normal temperatures featured.
Fairly blustery given a decent west-northwest gradient, but also dry
with highs in the 40s and lows within a few degrees of the freezing
mark. Cooler pocket of air aloft continues to modify on Monday,
though a passing dry cold front well to our north late Monday night
will bring 850 mb temps down to around -2C to +3C by 12z Tuesday.

By midweek, pattern amplifies aloft with geopotential height rises
and warming 925-850 mb temps. A warm front heralds leading edge of
the mildest low-level air around Wednesday or Wednesday night,
though models vary a bit on the location of warm-frontal QPF and on
the timing. GFS indicates some precip into northern MA late Wed/Wed
night, while the international guidance focuses QPF more into
northern New England offering a drier solution. This warm front may
be the best chance for precip at least through midweek, until a
cold frontal passage around late Friday or early Saturday.

While above normal temperatures are expected through midweek, the
main story for mid to late in the week is an anticipated period of
even warmer temperatures. Based on good agreement in model solutions
indicating fairly strong confidence in 925 mb temps around +10 to
12C by Thursday, supporting temperatures at least in the low 60s,
some 10 to 15 degrees above mid-December climo pending cloud cover
trends. CPC 6-10 day outlooks over the past few days have shown
strong probabilities of above normal temperatures in this period as
well.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

00Z TAF Update:

Overnight: Moderate confidence.

Throuh 09z, higher confidence in VFR clouds west of ORH. Across
eastern MA and RI, modest southeast onshore winds may produce
OVC MVFR/VFR decks through 09z. Better confidence in all areas
of deterioration to MVFR-IFR after 10z from south to north with
approaching warm front and associated light rains. Potential for
brief light freezing rain in the Worcester Hills from 10Z to
14Z. Will include ORH in this forecast.

Saturday...Moderate confidence.

IFR/LIFR much of the day, with areas of dense fog and showers in
the morning. Drier in the afternoon. Increasing SW jet aloft
will yield LLWS.

Saturday night...moderate confidence.

IFR/LIFR in the evening, with scattered showers, locally heavy
downpours possible. LLWS continues through about 06z over
southeast MA, then improving as low level jet moves offshore
after 06z. Frontal passage 02z west, 07z Cape Cod and islands
with wind shift from SSW to NW.

KBOS TAF...High Confidence in TAF.

KBDL TAF...High Confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: VFR. Strong winds with local gusts up to 45 kt.

Sunday Night through Tuesday Night: VFR. Breezy.

Wednesday: Mainly VFR, with local MVFR possible.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Gale Warning Saturday & Saturday night

Overnight...High confidence.

Warm front along the south coast yielding Light southerly winds
across RI and southern MA waters, with light SE winds eastern
MA. Mainly dry weather with areas of dense fog possible toward
daybreak.

Saturday...moderate confidence.

Scattered showers and areas of dense fog in the morning as warm
front lifts north thru the waters. Winds becoming SSW all waters and
increasing to 20-30 kts, gusting up to 40-45 kt, strongest winds in
the waters of Cape Cod and Islands.

Saturday night...moderate confidence.

Strong cold front sweeps across the waters 03z/10pm to 08z/3am, wind
shift from SSW to WNW. SSW winds 20-30 kt gusting up to 40-45kt,
then WNW winds 20-30 kt with gusts up to 40 kt. Heavy showers along
and ahead of the front. Drying conditions and improving vsbys with
the wind shift.

Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Tuesday through Wednesday: Winds less than 25 kt. Areas of seas
approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 5 AM to 9 AM EST Saturday for
     MAZ004-026.
     Wind Advisory from 1 PM Saturday to 5 AM EST Sunday for
     MAZ022>024.
RI...Wind Advisory from 1 PM Saturday to 5 AM EST Sunday for RIZ008.
MARINE...Gale Warning from 7 AM Saturday to noon EST Sunday for
     ANZ231>235-237-250-251-254>256.
     Gale Warning from 7 AM Saturday to 7 AM EST Sunday for ANZ230-
     236.

&&

SYNOPSIS...Nocera/Loconto
NEAR TERM...WTB/Nocera/Loconto
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...WTB/Nocera/Loconto
MARINE...WTB/Nocera/Loconto
Hazardous weather outlook, Dec 10, 4:34 PM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EST Fri Dec 10 2021

CTZ002>004-MAZ002>021-026-RIZ001>007-112145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
434 PM EST Fri Dec 10 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-112145-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
434 PM EST Fri Dec 10 2021

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 5 AM EST SUNDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-112145-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM 7 AM SATURDAY TO NOON EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-112145-
Boston Harbor-Narragansett Bay-
434 PM EST Fri Dec 10 2021

...GALE WARNING IN EFFECT FROM 7 AM SATURDAY TO 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

Nearby

Winter Weather Advisories in Massachusetts, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.